Missouri, 2016

Flash Flooding and Hail in Missouri, March 13, 2016

March 13, 2016 · NWS SGF · 7 events in 1 county or zone

A very localized flash flood emergency occurred when an isolated thunderstorm produced 4 to 7 inches of rainfall in about 2 hours over the eastern and central portions of Springfield. The very heavy rainfall caused extreme flash flooding for the downtown Springfield area and along Jordan Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A very localized flash flood emergency occurred when an isolated thunderstorm produced 4 to 7 inches of rainfall in about 2 hours over the eastern and central portions of Springfield. The very heavy rainfall caused extreme flash flooding for the downtown Springfield area and along Jordan Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 13, 1:02 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 13, 1:02 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
202 PM CDT SUN MAR 13 2016

.SHORT TERM...(This evening through Monday)
Issued at 202 PM CDT Sun Mar 13 2016

A fast moving, compact upper level area of low pressure will
continue to move east across Oklahoma and northern Arkansas this
afternoon into this evening. So far this afternoon, convection has
been limited to elevated bands along and north of the center track
of the low, though more robust surface based convection should
develop east and south of the low across eastern Oklahoma and
much of central Arkansas in the new few hours.

With the track of the upper low remaining to our south, our only
concern will be the elevated bands of convection as they move
across the region later this afternoon and this evening. Steep
lapse rates aloft may yield a few marginally severe hailers this
evening over southern Missouri, but overall weak shear and
mediocre instability will limit the severe chances.

Skies are then expected to clear fairly rapidly during the pre-
dawn hours on Monday as the upper low exits to the east. With
recent rainfall and light winds, this will probably result in at
least patchy fog development by morning. Right now, the best fog
coverage looks to be over the western half of the CWA (where skies
will clear first), though most of the area should get in on at
least patchy fog by or shortly after sunrise Monday. For now, will
indicate visibilities dropping to around 1 mile, though lower
values are certainly possible, and observational trends will need
to be watched through the overnight hours tonight.

Monday will the yield mostly sunny skies and much warmer
temperatures, with highs reaching the mid to upper 70s. South
winds will be breezy, though not overly strong.

.LONG TERM...(Monday Night through Sunday)
Issued at 202 PM CDT Sun Mar 13 2016

Mild conditions will continue Monday night, as south winds remain
breezy ahead of an approaching front. That front will sweep across
the region on Tuesday, and while the post frontal airmass will be
a bit cooler, highs are still expected to warm into the 70s for
most. The warmest conditions will be over south central Missouri,
where fropa will occur later in the day, with highs in the upper
70s.

While this front will not necessarily usher in an airmass that is
much cooler, it will bring much drier air into the region.
Dewpoints are expected to fall quickly behind the front Tuesday,
with values in the 20s and low 30s by afternoon for much of the
area. Combined with increasingly gusty west to northwest winds,
this will yield elevated to locally significant fire weather
conditions across the region Tuesday afternoon. A Red Flag Warning
may eventually be needed for parts of the area.

Wednesday and Thursday will be cooler, though temperatures will
still be above average. Dry conditions will continue, with
afternoon RH reaching the 25 to 35 percent range each day. With
steady west winds, this looks to result in continued elevated fire
weather conditions both days.

Another front will drop through the area later Thursday, with
temperatures on Friday and Saturday falling back to seasonal
averages, which are in the 50s this time of year. Another round of
precipitation will be possible by Saturday.

Lows over the weekend still look to flirt with the freezing mark,
which could cause some issues given the state of vegetation over
the region. Agricultural interests may need to keep a close eye on
temp trends through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1257 PM CDT Sun Mar 13 2016

For the KSGF/KJLN/KBBG tafs: A fast moving upper level
disturbance moving across eastern OK and AR will increase shower
and thunderstorms coverage over the region early in the taf
period. After 06z expect some clearing from west to east with
light sfc winds. This might lead to some fog development toward
09z and maintained that possibility in all tafs.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...DSA
Hazardous weather outlook, Mar 13, 1:22 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT SUN MAR 13 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
222 PM CDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

A FAST MOVING...INTENSE UPPER LEVEL LOW WILL MOVE EAST THROUGH
EASTERN OKLAHOMA AND ARKANSAS TODAY AND TONIGHT. SHOWERS AND
SCATTERED THUNDERSTORMS WILL AFFECT OUR REGION THIS AFTERNOON AND
THIS EVENING.

THERE WILL BE A LIMITED RISK FOR A FEW STRONG STORMS THROUGH THIS
EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 60. HAIL UP TO ONE
INCH IN DIAMETER AND FREQUENT LIGHTNING ARE EXPECTED WITH ISOLATED
STRONGER STORMS.

PATCHY FOG CAN BE EXPECTED LATE TONIGHT AS SKIES BEGIN TO CLEAR.
VISIBILITY MAY DROP BELOW ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PATCHY FOG WILL CONTINUE MONDAY MORNING.

MUCH WARMER CONDITIONS COMBINED WITH GUSTY WINDS WILL RESULT IN
ELEVATED TO LOCALLY SIGNIFICANT FIRE WEATHER CONDITIONS ON
TUESDAY. ELEVATED FIRE WEATHER CONDITIONS WILL THEN CONTINUE ON
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, Mar 13, 3:49 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT SUN MAR 13 2016

MOZ090-095-132215-
CHRISTIAN MO-GREENE MO-
449 PM CDT SUN MAR 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND SOUTH
CENTRAL GREENE COUNTIES UNTIL 515 PM CDT...

AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NIXA...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
SPRINGFIELD...                    NIXA...
REPUBLIC...                       BATTLEFIELD...
BROOKLINE...                      GALLOWAY...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 70 AND 72.

LAT...LON 3700 9331 3703 9344 3723 9343 3722 9319
TIME...MOT...LOC 2149Z 192DEG 17KT 3706 9337

RUNNELS

The radar

The Springfield radar (KSGF), 16 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 2 heavy rain. Local standard time, as filed.

Hail, Greene

When
March 13, 4:03 PM CST
Where
Greene County, 2.96 mi W of Wildwood Estates
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.115, -93.303

Pea to dime size hail occurred for about 5 minutes.

Hail, Greene

When
March 13, 4:20 PM CST
Where
Greene County, 2.58 mi E of Battlefield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.124, -93.334

Quarter size hail was reported at Weaver and Scenic Road.

Flash Flood, Greene

When
March 13, 6:05 PM CST to 8:05 PM CST
Where
Greene County, 0.82 mi NNE of Springfield to 1.04 mi NNE of Springfield
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
37.211, -93.294

There were numerous water rescues and stalled out vehicles due to flash flooding over the central and eastern portions of Springfield. Numerous streets were flooded and impassable. The Springfield Fire Department and the swift water rescue team performed approximately 50 water rescues in central and eastern Springfield at a total cost of just over $11,000 to the department in staff time and equipment costs. At least a dozen homes and businesses experienced flash flooding or flood damage near the downtown area and along Jordan Creek. The intersection of Chestnut Expressway and U.S. 65 saw the highest rainfall amount in the city limits at 6.42 inches in about 2 hours. This storm report will include the entire estimate of damage for this flash flood event including damages to buildings, cars, and infrastructure.

Flash Flood, Greene

When
March 13, 6:08 PM CST to 8:08 PM CST
Where
Greene County, 1.5 mi NE of Springfield to 1.67 mi NE of Springfield
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.217, -93.283

Two feet of water was over the 2900 Block of University Street.

Heavy Rain, Greene

When
March 13, 9:25 PM CST to 11:25 PM CST
Where
Greene County, 1.1 mi W of Langston
Reported by
Public
Coordinates
37.180, -93.250

In about two hours, 4.72 inches of rainfall was measured by a rain gauge with the Springfield rainfall network.

Heavy Rain, Greene

When
March 13, 9:25 PM CST to 11:25 PM CST
Where
Greene County, 0.55 mi W of Sgf Downtown Arpt
Reported by
Mesonet
Coordinates
37.220, -93.240

In about two hours, 4.53 inches of rainfall was measured at Shady Dell Elementary.

Flash Flood, Greene

When
March 13, 10:15 PM CST to 11:15 PM CST
Where
Greene County, 3.3 mi E of Brookline to 3.22 mi E of Brookline
Cause
Heavy Rain
Reported by
Public
Coordinates
37.170, -93.370

Farm Road 156 was flooded near Wilson's Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617552, 617553, 617536, 617549, 617554, 617555, 617551.